Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 69, NWS Pueblo, CO

July 5, 1999Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 1999, 7:32 PM MDT for Baca County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1999, 7:32 PM MDT (01:32 UTC)
Expired
Jul 5, 1999, 8:35 PM MDT
In force
63 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The radar

The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:44 PM MDTHail 0.75Campo, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
2058 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 060128 RRA
SVRPUB
COC009-060235-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
732 PM MDT MON JUL 5 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 835 PM MDT

* AT 730 PM MDT...RADAR SHOWED A SEVERE STORM 8 MILES NORTHEAST OF
  CAMPO OR 15 MILES SOUTHEAST OF SPRINGFIELD MOVING SOUTHWEST AT 10
  MPH.

SOME LOCATIONS AFFECTED WILL BE VICINITY OF CAMPO BY 750 PM MDT.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDO
WS.
A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

JK/LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 2:30 PM MDT, 5 hours 2 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
230 PM MDT MON JUL 5 1999

...FORECAST CHALLENGE IS AMOUNT OF THUNDERSTORM ACTIVITY TONIGHT
AND TUESDAY...

LATEST VISIBLE SATELLITE IMAGE AND LIGHTNING DISPLAY INDICATE
ISOLATED CONVECTION FIRING ACROSS THE SOUTHERN MOUNTAINS AND EASTERN
SAN LUIS VALLEY...WITH MUCH MORE EXTENSIVE ACTIVITY TO THE SOUTH
OVER NEW MEXICO. STEERING CURRENTS EXTREMELY WEAK AS MOST STORMS
DRIFT VERY SLOWLY TO THE SOUTH-SOUTHWEST. AT THE SURFACE...COLD FRONT
THROUGH ALL BUT THE EXTREME SOUTHEAST CORNER...WITH STRONG NORTHEAST
WINDS AND SLIGHT COOLING. DESPITE HIGH FWC POPS AND PRECIP MAX SEEN
ON THE ETA...DEEP EASTERLY FLOW SUGGESTS ANY TSRA WILL BE LIMITED TO
UPSLOPE REGIONS NEAR THE MOUNTAINS AND ACROSS THE SAN LUIS VALLEY.
LITTLE CHANCE OF STORMS DEVELOPING OVER THE EASTERN PLAINS AFTER
SUNSET WITH FROTNAL CONVERGENCE SOUTH OF THE AREA...WILL REMOVE POPS
THESE AREAS. COULD SEE SOME PATCHY LOW CLOUDS BY MORNING...THOUGH
NOT ENOUGH TO AFFECT MIN TEMPERATURES MUCH.

SAME STORY TUESDAY WITH LOW LEVEL MOISTURE AND DEEP BUT WEAK
EASTERLY FLOW IN PLACE. WILL MAINTAIN CHANCE POPS FOR MOUNTAINS...
SLIGHT CHANCE ADJACENT AREAS...BUT WILL REMOVE POPS FOR THE EASTERN
PLAINS AS NO UPPER SUPPORT TO PUSH STORMS EASTWARD. MAX TEMPS A
LITTLE COOLER TUE...ESPECIALLY IF EARLY MORNING LOW CLOUDS ARE SLOW
TO ERODE...THOUGH FWC NUMBERS LOOK TOO COOL GIVEN WARM 700 MB
TEMPS AND WILL SHADE TOWARD WARMER FAN NUMBERS. TEMPS SHOULD REBOUND
WED AS SURFACE WINDS BECOME SOUTHWESTERLY/DOWNSLOPE BY LATE IN THE
DAY. STILL ENOUGH MOISTURE OVER THE MOUNTAINS TO RETAIN SLIGHT CHANCE
POPS.

EXTENDED...MRF DEPICTS UPPER RIDGE BUILDING OVER COLORADO THURSDAY
THEN SLOWLY SHIFTING WESTWARD AND FLATTENING FRIDAY AND SATURDAY AS
STRONG A S/W DIVES INTO THE NORTHERN PLAINS. THU LOOKS LIKE THE
DRIEST/HOTTEST DAY OF THE EXTENDED...WITH FROPA AND UPSLOPE
DEVELOPING FRI/SAT FOR INCREASING PRECIP CHANCES/SLIGHTLY COOLER
TEMPS. ENOUGH MOISTURE TO KEEP PRECIP CHANCES IN THE MOUNTAINS ALL
THREE DAYS.

.PUB...NONE

PETERSEN

In the hours before

Local storm report, Jul 5, 5:11 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    12 SW PRITCHETT           CO    1 INCH HAIL
07/05/99   BACA
Local storm report, Jul 5, 5:11 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0429 PM    12 SW PRITCHETT           CO    1 INCH HAIL
07/05/99   BACA
Local storm report, Jul 5, 5:49 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
549 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    PRITCHETT                 CO    1 INCH HAIL
07/05/99   BACA

0535 PM    4 W SPRINGFIELD           CO    .75 INCH HAIL
07/05/99   BACA
Local storm report, Jul 5, 5:49 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
549 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0505 PM    PRITCHETT                 CO    1 INCH HAIL
07/05/99   BACA

0535 PM    4 W SPRINGFIELD           CO    .75 INCH HAIL
07/05/99   BACA
Local storm report, Jul 5, 6:12 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM 4   4 NW TWO BUTTES           CO    1.5 INCH HAIL
07/05/99   BACA
Local storm report, Jul 5, 6:12 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
612 PM MDT MON JUL 05 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM 4   4 NW TWO BUTTES           CO    1.5 INCH HAIL
07/05/99   BACA

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:17 PM MDTSevere Thunderstorm WarningPUBBaca58 min
Jul 5, 8:47 PM MDTSevere Thunderstorm WarningPUBLas Animas58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.